Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS Jacksonville, FL

July 6, 2002Appling County, Wayne County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 6, 2002, 7:26 PM EDT for Appling County, Wayne County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 2002, 7:26 PM EDT (23:26 UTC)
Expired
Jul 6, 2002, 8:15 PM EDT
In force
49 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Appling County, GA, Wayne County, GA

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:00 PM EDTThunderstorm WindBaxley, GALarge trees and power lines down across city.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 062326
SVRJAX
GAC001-305-070015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
726 PM EDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPLING COUNTY IN SOUTHEAST GEORGIA
  NORTHERN WAYNE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 815 PM EDT

* AT 726 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ALONG A
  LINE EXTENDING FROM 15 MILES SOUTH OF CLAXTON TO 6 MILES NORTH OF
  BAXLEY...MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 815 PM EDT...
  PINE GROVE...
  BAXLEY...
  SURRENCY...
  ODUM...
  DOCTORTOWN AND JESUP...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

$$

LAT...LON 3152 8165 3150 8216 3165 8242 3178 8245
          3191 8245 3193 8228 3190 8220 3189 8212
          3178 8198 3178 8195 3176 8194

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:00 PM EDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 6, 2:00 PM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT SAT JUL 6 2002

CURRENTLY...GA ZONES UNDER SLIGHT RISK TODAY. CLOUD MASS FROM
DECAYING MCS NOW OVER OUR GA ZONES (WHERE GREATEST INSTABILITY
RESIDES) MOVING SW WITH A VORT MAX OFFSHORE OF NE FL. SFC LOW ALONG
THE EASTERN SEABOARD TROUGH IS CENTERED OVER S SC...WITH A COLD
FRONT ACROSS N SC. ALOFT A LARGE HIGH BUILDING OVER THE E PLAINS WAS
BRINGING A SW STEERING FLOW TO THE AREA. TO THE SOUTH OF THE JAX
FORECAST AREA...A LARGE SWATH OF CONVECTION WAS OCCURRING ACROSS S
FL INTO THE CENTRAL GOMEX ASSOCIATED WITH AN UPR LVL LOW FORMING
WEST OF THE FL KEYS. TEMPS IN THE MID TO UPR 80S AND LIGHT WINDS AT
THE SFC...WITH JUICY DEW PTS IN THE LOWER 70S ACROSS THE AREA.

SHORT TERM...CURRENT VORT OFFSHORE OF NE FL WILL MOVE W AND MERGE
OVER THE PANHANDLE WITH RESIDUAL ENERGY FROM THIS AMS MCS...AS VORT
MIN MOVES OVER THE EASTERN PORTION OF THE FORECAST AREA (FA)
TONIGHT. SFC LOW ALONG THE SE SEABOARD TRACKS WESTWARD INTO MS
THROUGH SUN ELONGATING ITS ASSOCIATED TROUGH THROUGH CENTRAL GA.
ALOFT H5 HIGH OVER THE PLAINS LINGERS ENHANCING A W-SOUTHWEST STORM
PROPAGATION COUPLED WITH E-SE LOW LVL FLOW. A SIMILAR SCENARIO TO
THIS AM MAY OCCUR SUN AM WITH A CONVECTIVE COMPLEX DEVELOPING
ALONG THE FRONT AND TRACKING S-SW INTO GA SUN AM. FLOW BECOMES
ONSHORE SUN AS SYNOPTIC HIGH MOVES OFFSHORE OF THE MID-ATLANTIC AND
PRESS GRADIENT TIGHTENS ALONG THE SE COAST. WILL ANTICIPATE MORNING
COASTAL SHOWERS TO PROPAGATE INLAND...WITH SEA BREEZE COLLISION
ALONG FL WEST COAST AND ACROSS OUR S FL ZONES...AND LITTLE
PROPAGATION EASTWARD. VORT MIN OVER MUCH OF OUR N FL FA SUN
AFTERNOON DURING MAX HEATING...BUT SHORTWAVE OVER S FL AND ALONG
STATIONARY FRONT THROUGH GA WILL LIKELY HELP TO DESTABILIZE THE
AREA.

MON AND TUE IMPULSES FROM THE ATLANTIC NEAR THE CENTRAL FL EAST
COAST WITH THE SFC HIGH AXIS THROUGH THE MID-ATLANTIC SEABOARD. WILL
TREND TOWARD 40% CHC OF MAINLY AFTERNOON SB CONVECTION MON AND TUE.
SHORT TERM HIGH TEMPS SLIGHTLY BELOW CLIMO WITH CLOUD COVER ALONG
THE COAST DUE TO ONSHORE FLOW. INLAND HOWEVER...TEMPS WILL RISE TO
NEAR 90 PRIOR TO CONVECTIVE DEVELOPMENT. LOW TEMPS NEAR CLIMO.

WEDNESDAY THROUGH SATURDAY...ATLANTIC SFC HIGH AXIS MOVES SOUTHWARD
FROM THE MID-ATLANTIC TO OVER SOUTH FL AS AN UPR LVL TROUGH
APPROACHES FROM THE CENTRAL CONUS WED-THU. ENERGY OVER THE EASTERN
GOMEX MOVES INLAND FRI AS PVA IS ENHANCED AHEAD OF THE APPROACHING
UPR LVL TROUGH. SAT RIDGE RE-BUILDS OVER FL PENINSULA. WILL GO
PARTLY CLOUDY AND CHC OF CONVECTION WED-THU-SAT...AND FRI CHC WITH
MO CLOUDY WORDING. WITH RIDGE AXIS SHIFTING SOUTH OF THE
FA...ANTICIPATE WARMER THAN CLIMO TEMPS TOWARD THE WEEKEND WITH LOW
LVL S-SW FLOW.

MARINE...NO HEADLINES.

PRELIM CCF
AMG BB 072/089 071/091 070 24343
SSI BB 074/086 074/087 074 24242
JAX BB 072/088 072/089 071 24232
SGJ BB 074/087 074/088 074 24232
GNV BB 070/090 071/091 070 24343
OCF BB 070/090 071/091 070 24343=

.JAX...
.GA...NONE.
.FL...NONE.

BROYLES/SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:16 PM EDTSevere Thunderstorm WarningJAXJeff Davis44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.